Child epilepsy drug much more risky than previously thought

Click to follow
The Independent Online
An epilepsy drug which can cause side-effects, including a skin reaction similar to third degree burns - and in rare cases may be fatal - presents a greater risk to children than was first thought, doctors were warned yesterday.

Scientists at the drug giant Glaxo Wellcome have discovered that side effects of Lamictal occur in between one in 100 and one in 300 cases, rather than the one in 1,000 occurrence that they previously thought.

The company has issued a warning to every doctor in the country to be on the alert for reactions. Almost 30,000 prescriptions were written out for children in the UK last year, and 207,000 for adults, though the number of people taking the drug will be substantially fewer (because many have several prescriptions a year). They are being told to see their doctor if they notice a rash.

A spokesman for Glaxo said yesterday that the drug had been taken by more than 800,000 people world-wide, and had resulted in less than five deaths, none of which were in the UK. He said: "It is difficult to be sure if the deaths were linked to the drug because people taking it, will be taking a cocktail of drugs and will have risks associated with their illness as well. Untreated epilepsy can be fatal.

"We are not changing our opinion of the safety profile of this drug, but we are saying that the incidence of skin reaction is higher in children ... if a patient develops any sign of a rash, they should see their doctor and let him evaluate if it is drug-related. It is important that patients do not stop taking the treatment without first consulting their doctor."

Lamictal, whose generic name is lamotrigine, was first licensed in Britain in 1991 and is especially useful as an add-on drug for patients with hard- to-control seizures. In fact, the company only has a licence for it as an add-on medication in children under 12. The drug has recognised side- effects which, in rare cases, can include two extremely serious skin rash reactions. One, Stevens-Johnson syndrome, produces fever and blistering. The other, more serious, condition, called toxic epidermal necrolysis, can produce skin peeling on the same scale as that caused by third-degree burns. Patrick Vallance, professor of clinical pharmacology at University College London, said yesterday: "This drug represents a significant advance in the management of epilepsy and has been useful. Epilepsy has been a neglected area and the development of new drugs has made doctors take notice and treat it more seriously.

He added: "But the problem of lamotrogine in children highlights the general problem we have about prescribing drugs ... there are not very good systems for testing drugs in children, because of the understandable reluctance of doctors to conduct clinical trials in children."

Comments